If you need an accessible version of this item please contact JSTOR User Support

The Efficient Construction of an Unbiased Random Sequence

Peter Elias
The Annals of Mathematical Statistics
Vol. 43, No. 3 (Jun., 1972), pp. 865-870
Stable URL: http://www.jstor.org/stable/2240383
Page Count: 6
  • Download PDF
  • Cite this Item

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support
The Efficient Construction of an Unbiased Random Sequence
Preview not available

Abstract

We consider procedures for converting input sequences of symbols generated by a stationary random process into sequences of independent, equiprobable output symbols, measuring the efficiency of such a procedure when the input sequence is finite by the expected value of the ratio of output symbols to input symbols. For a large class of processes and a large class of procedures we give an obvious information-theoretic upper bound to efficiency. We also construct procedures which attain this bound in the limit of long input sequences without making use of the process parameters, for two classes of processes. In the independent case we generalize a 1951 result of von Neumann and 1970 results of Hoeffding and Simons for independent but biased binary input, gaining a factor of 3 or 4 in efficiency. In the finite-state case we generalize a 1968 result of Samuelson for two-state binary Markov input, gaining a larger factor in efficiency.

Page Thumbnails

  • Thumbnail: Page 
865
    865
  • Thumbnail: Page 
866
    866
  • Thumbnail: Page 
867
    867
  • Thumbnail: Page 
868
    868
  • Thumbnail: Page 
869
    869
  • Thumbnail: Page 
870
    870